question-icon

What Causes Leg Edema While On Prednisone?

default
Posted on Fri, 11 May 2018
Question: My blood vessels are very small in caliber size - one M.D. over 30 years ago stated it may have to be related to my use of 0ne year daily use of 20mg. of prednisone use. I,m age 77 years. this month.
My locate M.D. - generalist provided my medication because about every 5-6 months I have edema in my lower legs - both legs. He cannot understand the cause of my leg edema - heart, lungs, kidney's, other test are in range for my age.
I have had a short-gut ileostomy for over 43 years - do to IBD. Do you have any ideas on edema cause? I am a R.N. with a M.S. degree. - Thank you for your time.
doctor
Answered by Dr. Salah Saad Shoman (3 hours later)
Brief Answer:
Prednisone side effects

Detailed Answer:
Dear sir, I have gone through your question and I understand your concerns . Prednisone can cause leg edema by several mechanisms which are :
1) sodium retention with the resulting edema , but in this case edema should be more generalized than confined to the lower limbs
2) venous insufficiency which occur due to incompetence of the venous valves.. In this case the edema gets worse with prolonged standing and gets better by raising the legs.. it might be accompanied by leg pain , sense of heaviness , itching , varicose viens, cramping or change of skin color..
3) hypothyroidism which can be a side effect of prolonged use of prednisone and can cause myxedema . this can be accompanied with edema of other parts of the body..
I would recommend that you take a blood test for thyroid hormonal profile including T3, T4 and TSH together with wearing a compression stockings and elevation of your legs with a pillow at night during sleep. I hope you find this helpful
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Salah Saad Shoman

Internal Medicine Specialist

Practicing since :2004

Answered : 3147 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What Causes Leg Edema While On Prednisone?

Brief Answer: Prednisone side effects Detailed Answer: Dear sir, I have gone through your question and I understand your concerns . Prednisone can cause leg edema by several mechanisms which are : 1) sodium retention with the resulting edema , but in this case edema should be more generalized than confined to the lower limbs 2) venous insufficiency which occur due to incompetence of the venous valves.. In this case the edema gets worse with prolonged standing and gets better by raising the legs.. it might be accompanied by leg pain , sense of heaviness , itching , varicose viens, cramping or change of skin color.. 3) hypothyroidism which can be a side effect of prolonged use of prednisone and can cause myxedema . this can be accompanied with edema of other parts of the body.. I would recommend that you take a blood test for thyroid hormonal profile including T3, T4 and TSH together with wearing a compression stockings and elevation of your legs with a pillow at night during sleep. I hope you find this helpful